View
Publication Type
Journal Article
Author, Analytic
Gayle, F.; Lee, Michael G.; Hanchard, Barrie; Mills, Mike
Author Affiliation, Ana.
n/a
Article Title
Steatohepatitis due to an antiretroviral therapy.
Medium Designator
n/a
Connective Phrase
n/a
Journal Title
West Indian Medical Journal
Translated Title
n/a
Reprint Status
Refereed
Date of Publication
2008
Volume ID
57
Issue ID
1
Page(s)
66-69
Language
n/a
Connective Phrase
n/a
Location/URL
http:; caribbean.scielo.org/scielo.php?script=sci_arttext&pid=S0043-31442008000100014&nrm=iso
ISSN
n/a
Notes
n/a
Abstract
Jamaica has recorded the largest increase in the rate of HIV/AIDS infection in the English-speaking Caribbean since 1985. Treatment has significantly improved recently with approximately 50% availability of antiretrovirals (ARVs) to patients. The incidence of drug induced hepatotoxicity is not well known for most ARV drugs and few studies have assessed adverse drug effects in clinical practice. A patient with HIV on highly active antiretroviral therapy (HAART) presented with a one year history of progressive abdominal distension. Abdominal examination revealed a 17 cm, smooth, non-tender liver with a rounded edge; 12 cm of which was below the right costal margin. Liver enzymes were grossly abnormal. The liver biopsy revealed parenchymal distortion by fibrosis with macrovesicular fatty change and Mallory's hyaline in keeping with steatohepatitis. Follow-up studies after discontinuation of stavudine revealed that the liver enzymes improved within four months. Physicians should be mindful of the hepatotoxic potential of ARVs and monitor liver enzymes in HIV-infected patients on therapy.....
read more